Arkansas, 2016Tornado and Flash Flooding in Arkansas, March 9 to 13, 2016
March 9 to 13, 2016 · NWS JAN · 18 events in 2 counties and zones
As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $3.7 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As high pressure over the East Coast refused to move, a storm system approached the ArkLaMiss from the west and stalled just to the west of the region on March 7th. While warm moist air from the Gulf of Mexico filtered north and encompassed the region, a series of potent upper level disturbances began lifting northeast across the Lower Mississippi River Valley. This set the stage for multiple rounds of torrential rains that fell almost continuously across the ArkLaMiss from March 8th through March 12th. These prolonged torrential rains resulted in widespread flash flooding and river flooding across the region, with numerous area rivers reaching moderate and major flood stages. Floodwaters damaged numerous homes, businesses, and closed many primary and secondary roads across the region, with some secondary roads washed out.
As the storm system finally exited the region late on the 12th, another fast moving, compact storm system followed in its wake during the evening of March 13th. This system brought another round of heavy rain to the Delta region, in addition to several reports of hail and damaging straight line winds. Tornadoes were spawned by this system as well, which included one that affected Chicot County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 9, 4:19 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 9, 4:19 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED FORMAT
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CST WED MAR 9 2016
...HEAVY RAIN AND SEVERE EVENT SLOWLY UNFOLDING ACROSS THE REGION
INTO THE WEEKEND...
.SHORT TERM...SIGNIFICANT HEAVY RAIN/FLOODING EVENT UNDERWAY JUST TO
OUR WEST AND THIS IS JUST ROUND ONE. OVERALL...THE SLOW MOVING AND
EVOLVING UPPER LOW WILL CONTINUE TO BE THE IMPETUS FOR QUITE THE
ACTIVE WEATHER PERIOD. ADDITIONALLY...THE ORIENTATION OF THE SYSTEM
WILL LEND TO A PROLONGED PERIOD WHERE HEAVY RAINFALL WILL BE
POSSIBLE ALONG WITH UTILIZING NEAR RECORD MOISTURE VALUES FOR EARLY
MARCH.
THE EVOLUTION OF THIS SYSTEM WILL BE A CHALLENGE TO FORECAST AS THE
MERIDIONAL NATURE OF THE FLOW TENDS TO LIMIT HOW QUICK ACTIVITY AND
MESOSCALE FEATURES PUSH EAST. ADDITIONALLY...TRYING TO TIME WHAT MAY
SETUP IN THE MESOSCALE WITH THE KEY S/WV (SPOKES OF ENERGY) THAT
ROTATE ABOUT THE LARGE UPPER LOW WILL NOT BE EASY. SAYING ALL OF
THAT...GLOBAL MODELS SEEM TO HAVE A DECENT HANDLE ON THE PRIMARY
FEATURES AND OVERALL ARE IN SOLID AGREEMENT ON THE EVOLUTION OF THE
MAIN CONVECTIVE ELEMENTS/CLUSTERS.
STARTING WITH TODAY...THERE'S A WELL DEFINED BOUNDARY THAT HAS
GOTTEN ESTABLISHED FROM YESTERDAY AFTN/OVERNIGHT CONVECTION AND IS
IN PLACE FROM OUR NW DELTA DOWN TO THE I-20 CORRIDOR IN N LA. THIS
FEATURE IS NOT MOVING AS THERE IS A BATTLE OCCURRING BETWEEN THE
DEEP COLD POOL AND THE STRONG WAA IN THE LOW LEVELS BUCKING ITS
PROGRESS. IT HAS SET THE STAGE FOR VERY HIGH RAINFALL TOTALS OVER N
LA WITH EVEN A STRIPE OF 3-6 INCHES OVER A FEW OF OUR NE LA
PARISHES. DESPITE IT LOOKING LIKE ACTIVITY WOULD EASILY SHIFT INTO
MORE OF OUR WEST...ENERGY IS ROUNDING THE BASE OF THE LOW AND THIS
WILL CAUSE SOME RIDGING AND RISING HEIGHTS OVER THE AREA TODAY. THIS
SHOULD LIMIT PRECIP COVERAGE UNTIL LATE AFTERNOON WITH BETTER
CHANCES FOR LATER TONIGHT. THIS WILL ALLOW US TO WARM NICELY AGAIN
AND PROVIDE AN OPPORTUNITY TO MOISTEN UP IN THE BOUNDARY LAYER. THIS
WILL SET THE STAGE FOR INCREASING INSTABILITY AND SOME THREAT FOR
SEVERE STORMS.
WE WILL CONTINUE TO SHOW THE RISK FOR SEVERE STORMS ACROSS THE W
HALF. HOWEVER...ALL INDICATIONS FROM THE HI-RES GUIDANCE IS
ORIENTATION OF THE 0-3KM SHEAR IS GOING TO BE REALLY PARALLEL TO
THE LL FORCING BOUNDARIES. THIS SHOULD LIMIT THE SEVERE POTENTIAL TO
JUST THE FEW (IF ANY) INSTANCES WHERE A BOWING SEGMENT AND PUSH MORE
NNE. WILL CONTINUE WITH THE LIMITED THREAT AND FOCUS ON ISOLATED DMG
WINDS. A BRIEF TORNADO CAN'T BE RULED OUT...BUT IT WILL TAKE THE
PERFECT SETUP IN A BOWING SEGMENT TO ACHIEVE THAT. WILL NOT MENTION
THAT THREAT.
THE GREATEST THREAT WILL BE FROM HEAVY RAIN/FLOODING. AS LAST NIGHT
SHOWED...THESE STORMS ARE EFFICIENT RAIN PRODUCERS AND JUST A COUPLE
HOURS OF A STALLED BOUNDARY CAN LEAD TO QUICK 3-4 INCHES. WE ISSUED
A FF WATCH EARLIER ON THE SHIFT AND WILL NOW EXPAND IT SOME TO CATCH
ADDITIONAL PRECIP BY EITHER LATE AFTN/OVERNIGHT OVER THE W 1/3. IN
ADDITION TO WHAT HAS ALREADY FALLEN...NEW AMOUNTS OF 2-4 INCHES WITH
LOCALLY HIGHER WILL BE POSSIBLE. LOOK FOR LATER MODIFICATIONS TO THE
FF WATCH IN THE FORM OF EXTENSION IN TIME AND AREA TO ACCOUNT FOR
OTHER FLOODING THREATS AS THIS SYSTEM SLOWLY EVOLVES AND WE GAIN
MORE CONFIDENCE IN WHERE THOSE THREATS WILL BE FOCUSED.
FOR THU...THINKING THIS DAY MAY HAVE THE BETTER THREAT OF SEVERE
STORMS AS ORIENTATION OF THE 0-3KM SHEAR WILL BE MORE NE AND THERE
WILL BE OPPORTUNITY FOR SOME HIGHER INSTABILITY AS LAPSE RATE WILL
BE A BIT STEEPER. DUE TO THIS...WILL INTRODUCE A LIMITED RISK IN THE
HWO. THIS ALSO ALIGNS WITH THE DAY2 FROM SPC. THE FLOODING THREAT
WILL ALSO EXIST FOR THU AND ESPECIALLY INTO THU NIGHT. HERE IS WHEN
A MORE PRONOUNCED S/WV LOOKS TO PUSH NORTH AND HELP INCREASE THE
OVERALL PRECIP ACROSS THE AREA. AGAIN...THE THREAT WILL BE EVALUATED
MORE BETWEEN NOW AND THEN FOR ANY ADJUSTMENTS TO THE FF WATCH.
TODAY WILL BE ANOTHER BREEZY/WINDY DAY AS WARM TEMPS WILL PROMOTE
GOOD MIXING AND HELP BRING DOWN THE STRONGER WINDS. WILL INCLUDE A
LIMITED THREAT FOR SUSTAINED WINDS OF 20-25 MPH AND GUSTS 30-35 MPH
IN THE HWO. NOT ALL OF THE CWA WILL BE IN THIS. /CME/
.LONG TERM...(FRIDAY THROUGH TUESDAY)...MAIN FOCUS IN THE EXTENDED
CONTINUES TO BE HEAVY RAIN POTENTIAL THROUGH THE WEEKEND, WITH A FEW
CHANCES FOR POTENT STORMS IN THE MIX AS WELL.
FRIDAY MORNING THE NOW INFAMOUS UPPER LOW WILL STILL BE SITUATED
OVER THE RIO GRANDE VALLEY WITH A STEADY FETCH OF ANOMALOUSLY MOIST
AIR CONTINUING TO FEED ACROSS THE REGION (NEAR RECORD PW BETWEEN 1.5
AND 2 INCHES). THROUGH THE DAY, THE UPPER LOW WILL BEGIN TO SWING
NORTHEASTWARD INTO THE LOWER MISSISSIPPI VALLEY, BRINGING INCREASING
FORCING AND UPPER DIVERGENCE AND THUS INCREASING RAIN CHANCES
SUBSTANTIALLY ACROSS THE AREA. GIVEN THE MERIDIONAL UPPER FLOW
SITUATION, WE WILL LIKELY SEE GENERALLY NORTH TO SOUTH BANDS OF
HEAVIER PRECIP SETUP DURING THIS PERIOD, CREATING GREATER CONCERN
FOR FLASH FLOODING. LATER SHIFTS WILL NEED TO CONSIDER EXPANDING THE
FLASH FLOOD WATCH TO INCLUDE A LARGER AREA ONCE WE GET CLOSER TO
THIS TIME FRAME. THERE IS ALSO SOME POTENTIAL FOR STRONG TO SEVERE
STORMS BUT WITH THE ABUNDANCE OF CLOUDS AND PRECIP, INSTABILITY
COULD BE A LIMITING FACTOR.
THERE MAY BE SOMEWHAT OF A BREAK IN ACTIVITY FRIDAY NIGHT BETWEEN
THE SHORTWAVE PIVOTING AROUND THE UPPER LOW EARLIER IN THE DAY AND
THE ACTUAL LOW SWINGING ACROSS THE REGION SATURDAY AS IT BEGINS TO
FILL AND BECOME ABSORBED INTO A LARGER UPPER TROUGH OVER THE CENTRAL
CONUS. AS THIS OCCURS, A JET STREAK WILL LIFT OVER THE AREA AGAIN
BRINGING INCREASING UPPER DIVERGENCE. THIS ALONG WITH INCREASED
FORCING WILL PROVIDE ANOTHER OPPORTUNITY FOR BANDS OF HEAVY RAIN AND
CONVECTION SATURDAY. ONCE AGAIN THERE WILL BE POTENTIAL FOR STRONG
TO SEVERE STORMS...BUT THIS THREAT WILL BE CONTINGENT ON MESOSCALE
DETAILS THAT CANNOT BE RESOLVED AT THIS TIME RANGE.
FINALLY THE UPPER LOW WILL LIFT PAST THE AREA BRINGING A BREAK IN
ACTIVITY LATE SATURDAY INTO SUNDAY. HOWEVER, THERE IS NOW GROWING
MODEL CONSENSUS IN A SECONDARY SHORTWAVE ZIPPING ACROSS THE DEEP
SOUTH LATE SUNDAY. WHILE MORE COMPACT AND FASTER MOVING, THIS WILL
BE A QUITE POTENT SHORTWAVE, ACCOMPANIED BY STEEP LAPSE RATES AND
MORE THAN SUFFICIENT DEEP LAYER SHEAR. THERE WILL ALSO BE MUCH LESS
IN THE WAY OF CLOUDS/PRECIP TO DISRUPT INSTABILITY AHEAD OF THIS
FEATURE...AND WITH IT ARRIVING LATE AFTERNOON/EVENING THERE WILL BE
AMPLE TIME FOR DESTABILIZATION OVER THE AREA. GIVEN THE MULTITUDE OF
HAZARDS WE ARE COPING WITH IN THE SHORTER TERM, WE WILL NOT
HIGHLIGHT THIS IN THE HWO/GRAPHICAST AT THIS TIME, BUT IF NOTHING
CHANGES, WE WILL NEED TO IN FUTURE FORECASTS.
FINALLY THERE WILL BE A REPRIEVE FROM RAIN CHANCES MONDAY INTO
TUESDAY AS UPPER FLOW TEMPORARILY BECOMES MORE ZONAL OVER THE REGION
NORTH OF A SUBTROPICAL JET STREAK ACROSS THE NORTHERN GULF. /DL/
&&
.AVIATION...LOOK FOR MVFR CEILINGS TO START TODAY WITH WINDS ON THE
BREEZY SIDE FOR MUCH OF THE DAY. CONDITIONS SHOULD IMPROVE TO VFR FOR
THE AFTERNOON WITH THE PEAK WINDS OCCURRING DURING THAT TIME AS
WELL. PRECIP WILL BE CONFINED TO THE W/NW AREAS WITH INCREASING
CHANCES BY LATER AFTN INTO THE OVERNIGHT. AGAIN...PRECIP FOCUS WILL
BE OVER THE WEST HALF. /CME/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 79 67 77 65 / 30 47 72 80
MERIDIAN 79 63 78 64 / 21 26 51 66
VICKSBURG 79 69 76 66 / 76 87 88 86
HATTIESBURG 78 66 78 65 / 31 37 56 82
NATCHEZ 78 69 77 65 / 84 93 93 90
GREENVILLE 75 66 74 64 / 96 98 97 91
GREENWOOD 78 66 77 65 / 36 75 84 83
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MSZ018-019-034-040-
041.
LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR LAZ007>009-015-016-
023>026.
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ARZ074-075.
&&
CME/DL/Hazardous weather outlook, Mar 9, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
503 AM CST WED MAR 9 2016
ARZ074-075-LAZ007-101115-
ASHLEY-CHICOT-MOREHOUSE-
503 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHEAST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT
HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT. A
FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE AFTERNOON INTO THE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.
MSZ018-034-101115-
BOLIVAR-WASHINGTON-
503 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT
HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT AS
ADDITIONAL STORMS DEVELOP ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY.
MSZ019-025>033-035>052-054>058-062>066-072>074-101115-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-
LAMAR-FORREST-
503 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY. WIDESPREAD RAINFALL AMOUNTS
OF 3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY.
LAZ008-009-015-016-023>026-101115-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-
CATAHOULA-TENSAS-CONCORDIA-
503 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
HEAVY RAINFALL AND FLASH FLOODING ARE EXPECTED TODAY INTO TONIGHT. A
FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE AFTERNOON INTO THE
OVERNIGHT.
EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.
MSZ053-059>061-101115-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
503 AM CST WED MAR 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
FLOODING
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT
HEAVY RAINFALL AND SOME FLASH FLOODING WILL BE POSSIBLE LATE TODAY
INTO TONIGHT. A FEW SEVERE STORMS ARE ALSO POSSIBLE FROM LATE
AFTERNOON INTO THE OVERNIGHT.
EXPECT BREEZY TO WINDY CONDITIONS TODAY WITH SUSTAINED WIND GUSTS OF
20 TO 25 MPH WITH SOME GUSTS AS HIGH AS 35 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF HEAVY RAINFALL WHICH COULD RESULT IN FLASH FLOODING ARE
EXPECTED BETWEEN THURSDAY AND SATURDAY...ESPECIALLY ACROSS SOUTH
MISSISSIPPI. OVER SOUTH MISSISSIPPI...WIDESPREAD RAINFALL AMOUNTS OF
3 TO 7 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
ELSEWHERE...ONE TO FOUR INCHES OF RAIN ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH THURSDAY.
36
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Local storm report, Mar 9, 12:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1242 AM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM FLASH FLOOD BASTROP 32.77N 91.91W
03/09/2016 MOREHOUSE LA LAW ENFORCEMENT
SEVERAL ROADS FLOODED ACROSS THE PARISH
&&
DLSpecial weather statement, Mar 9, 1:35 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
135 AM CST WED MAR 9 2016
ARZ074-075-MSZ018-019-034-040-041-090815-
ASHLEY AR-CHICOT AR-BOLIVAR MS-SHARKEY MS-SUNFLOWER MS-ISSAQUENA MS-
WASHINGTON MS-
135 AM CST WED MAR 9 2016
...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS
SOUTHEAST ARKANSAS AND THE MISSISSIPPI DELTA...
AT 134 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND
THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL ACROSS SOUTHEAST
ARKANSAS AND THE MISSISSIPPI DELTA. PONDING OF WATER IS LIKELY ON
ROADWAYS ACROSS THIS AREA AND FLASH FLOODING COULD DEVELOP LATER
THIS MORNING.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...CLEVELAND...INDIANOLA...CROSSETT...LELAND...RULEVILLE...
HAMBURG...HOLLANDALE...LAKE VILLAGE...MOORHEAD...DERMOTT...EUDORA...
SHELBY...ROLLING FORK...SHAW...DREW...WILMOT...WEST CROSSETT...NORTH
CROSSETT AND PARCHMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3399 9045 3347 9045 3326 9073 3299 9066
3260 9113 3260 9114 3299 9110 3290 9118
3303 9211 3309 9214 3340 9199 3339 9146
3356 9145 3359 9114 3369 9122 3378 9099
3397 9109 3409 9088 3409 9090 3410 9090
TIME...MOT...LOC 0734Z 240DEG 49KT 3326 9135
DLLocal storm report, Mar 9, 5:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
558 AM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FLASH FLOOD RAYVILLE 32.47N 91.76W
03/09/2016 RICHLAND LA LAW ENFORCEMENT
WATER ENTERING MULTIPLE HOMES IN THE CITY OF RAYVILLE.
MULTIPLE RESIDENTS EVACUATED. SEVERAL STREETS FLOODED
ACROSS THE CITY.
&&
DLLocal storm report, Mar 9, 5:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 AM CST WED MAR 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM FLASH FLOOD OAK GROVE 32.86N 91.39W
03/09/2016 WEST CARROLL LA LAW ENFORCEMENT
ROADS REMAIN FLOODED IN OAK GROVE AND IN THE PARISH
&&
DLEvent by event
11 flash flood, 4 hail, 2 flood, 1 tornado. Local standard time, as filed.
Flash Flood, Chicot
- When
- March 9, 6:00 AM CST to 7:00 AM CST
- Where
- Chicot County, 0.9 mi NW of Dermott to 0.6 mi NNW of Dermott
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.530, -91.440
Water covered a few roads in the city of Dermott.
Flash Flood, Ashley
- When
- March 9, 3:17 PM CST to March 11, 4:45 PM CST
- Where
- Ashley County, Crossett to 0.66 mi E of Crossett
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -91.970
Several roads in the city limits were flooded. Water approached many homes.
Flash Flood, Ashley
- When
- March 9, 3:17 PM CST to March 11, 4:45 PM CST
- Where
- Ashley County, 1.24 mi ENE of Hamburg to 1.67 mi E of Hamburg
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.235, -91.799
Highway 425 northbound and southbound was closed due to inundation.
Flash Flood, Chicot
- When
- March 9, 7:01 PM CST to March 11, 4:45 PM CST
- Where
- Chicot County, 2.74 mi S of Cosgrove to 1.84 mi NNE of Empire
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.261, -91.406
The vast majority of county roads were impassible. Approximately ten families were displaced due to floodwaters around Dermott. Another two families were displaced around Eudora. Highway 65 was under 3.5 feet of water near Eudora.
Flash Flood, Chicot
- When
- March 10, 1:25 AM CST to March 11, 4:45 PM CST
- Where
- Chicot County, 0.73 mi SSW of Lake Vlg to 1.03 mi N of Lake Vlg
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.321, -91.286
Water rescues and evacuations occurred across the city due to flood waters. Several roads were flooded.
Flash Flood, Chicot
- When
- March 10, 1:35 AM CST to March 11, 4:45 PM CST
- Where
- Chicot County, 1.51 mi NNW of Dermott to 1.01 mi NW of Dermott
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.540, -91.441
Several evacuations and water rescues occurred across the city. All roads in the city were under water.
Flash Flood, Ashley
- When
- March 10, 1:39 AM CST to March 11, 4:45 PM CST
- Where
- Ashley County, 0.74 mi ENE of Montrose to 1.55 mi SE of Wilmot
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 33.306, -91.489
Numerous roads around the county were either underwater or washed out. Highway|133 north and 425 south near the Louisiana state line was closed. Evacuations of|residences occurred in both Crossett and Parkdale. US Highway 425 was closed south of Hamburg.
Flash Flood, Chicot
- When
- March 11, 11:30 AM CST to 4:45 PM CST
- Where
- Chicot County, 1.23 mi W of Halley Jct to 1.26 mi E of Hudspeth
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 33.528, -91.401
Highway 35 at Highway 165 remained closed due to flooding. Other secondary roads in the county remained closed as well.
Flash Flood, Ashley
- When
- March 11, 11:30 AM CST to 4:45 PM CST
- Where
- Ashley County, 0.74 mi ENE of Montrose to 1.55 mi SW of Wilmot
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.306, -91.489
Extensive flooding occurred across the county with many roads flooded and closed along with several washed out.
Flash Flood, Ashley
- When
- March 12, 3:30 PM CST to 9:30 PM CST
- Where
- Ashley County, 4.09 mi WNW of West Crossett to 4.17 mi WNW of West Crossett
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 33.155, -92.044
Section of Marias Saline Road washed away.
Flash Flood, Chicot
- When
- March 12, 4:00 PM CST to 9:00 PM CST
- Where
- Chicot County, 0.51 mi ENE of Dermott to 0.67 mi W of Dermott
- Cause
- Heavy Rain
- Property damage
- $300,000
- Reported by
- Emergency Manager
- Coordinates
- 33.523, -91.422
Highway 165 was closed in both directions. A portion of the railroad track was also washed out.
Flood, Chicot
- When
- March 12, 8:25 PM CST to March 13, 9:00 PM CST
- Where
- Chicot County, 0.58 mi E of Eudora to 1.55 mi W of Gum Corner
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 33.120, -91.260
Numerous roadways across the county had flooding issues.
Flood, Ashley
- When
- March 12, 8:30 PM CST to March 13, 9:00 PM CST
- Where
- Ashley County, Crossett to 1.24 mi WSW of Parkdale
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -91.970
Numerous roadways across the county had flooding issues.
Hail, Ashley
- When
- March 13, 7:11 PM CST to 7:23 PM CST
- Where
- Ashley County, 2.08 mi SSE of Milo to 1.86 mi ENE of Fountain Hill
- Measured
- 1.75 in hail
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 33.273, -91.964
Large amounts of golf ball sized hail damaged cars as well as some homes around Old Milo. Quarter sized hail occurred in and around Fountain Hill.
Hail, Ashley
- When
- March 13, 7:45 PM CST
- Where
- Ashley County, 2.22 mi NE of White
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.040, -91.970
Hail, Chicot
- When
- March 13, 8:10 PM CST to 8:20 PM CST
- Where
- Chicot County, 0.9 mi NW of Dermott
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.440
Dime to quarter sized hail fell.
Tornado, Chicot
- When
- March 13, 8:15 PM CST to 8:22 PM CST
- Where
- Chicot County, 1.45 mi SW of Dermott to 2.03 mi ENE of Halley Jct
- Rating
- EF1
- Path length
- 6.36 mi
- Path width
- 300 yd
- Continued into
- Desha, Ar (LZK)
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 33.508, -91.451
This tornado started on the southwest side of Dermott just west of Buckner Lane. Here several trees were snapped. As it crossed Buckner, six power poles were taken down. It then crossed Trotter Street, where more trees were snapped with others uprooted. A fence was laid down as well. A few homes here had minor roof damage where shingles were blown off. The tornado then tracked across US Highway 165 where it moved through open field. It tracked into the South Delta Regional Correctional Facility. Quite a bit of damage was done to the facility as it took a direct hit. Several large sections of the outer fence were torn down. Five buildings on the south side of the complex sustained roof damage where shingles and sheet paper were removed. The gym building, a metal structure, was heavily damaged where a large section of wall was removed. The main building of the complex suffered roof damage where roughly half of the roof was lifted or had parts removed. The roof is not a typical roof; it has several layers. Large portions of the foam insulation were pulled out along with several sections of a thin roof covering. A couple of the guard watch towers had the windows blown out and some minor damage. One employee was injured trying to exit a tower and broke a leg. The tornado then moved into a wooded area, where trees were snapped and a metal carport was thrown and destroyed. As the tornado crossed Highway 35, many more trees were damaged. One home sustained minor roof damage on the south side of the highway. The tornado crossed US Highway 65 and snapped more trees. It then continued through a large wooded area and farmland and it moved into Desha County. It then crossed Highway 159 where many more trees were snapped and uprooted. Where it crossed Highway 159, a home sustained some minor roof damage and had the wood framed shed destroyed. A few power lines were down here as well. The tornado continued northeast into a wooded area where more trees were damaged. Though the tornado likely dissipated a bit farther east, no access was available to that area due to flooding. The total path length was 9.2 miles, with 2.6 miles of that in Desha County. The maximum estimated winds were 105 mph.
Hail, Chicot
- When
- March 13, 9:11 PM CST
- Where
- Chicot County, 0.8 mi WSW of Lake Vlg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.324, -91.292
Penny to quarter sized hail occurred along Highway 82 by the lake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, March 9 to 10, 20162 deaths · $15,000 · 69 kt wind · 4 events
- Tornadoes and Flash Flooding in Mississippi, March 9 to 13, 2016$3.0 million · EF0 · 99 events
- Flash Flooding and Coastal Flood in Texas, March 9 to 10, 2016$31 million · 7 events
- Flash Flooding and Flooding in Mississippi, March 9 to 12, 20162 injured · $6.6 million · 10 events
- High Wind and Strong Wind in Washington, March 9 to 10, 20161 injured · $1.7 million · 58 kt wind · 9 events
- Flash Flooding and Coastal Flood in Louisiana, March 9 to 11, 2016$750,000 · 0.88 in hail · 7 events
- Flash Flooding in Arkansas, March 9 to 10, 2016$280,000 · 12 events
- Flash Flooding and Flooding in Tennessee, March 9 to 13, 2016$40,000 · 28 events
- Flash Flooding and Flooding in Kentucky, March 9 to 10, 2016$1,000 · 10 events
- High Surf in Washington, March 9 to 10, 2016$15,000 · 1 event
- High Surf in Oregon, March 9 to 10, 20161 injured · 1 event
- Hail and Damaging Wind in Texas, March 9, 2016$12,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617790, 617816, 617817, 617818, 624294, 625515, 617829, 626121, 626570, 623103, 623102, 623106, 623111, 623114, 623116, 623117, 623118, 623120.